Back to all discussions

Is It Possible for CGRP's to Lose Effectiveness at the End of My Menstrual Cycle?

Emgality user here, due for my 3rd shot in 3 days. I have noticed an increase of 1 day a month of an additional migraine before/during menstruation and days before I am due for my next dosage. My symptoms have decreased immensely and I may get a headache (love using that word) occasionally, which that has not changed either. It has been life-changing, a random trigger has spooked me, but no migraine.

Being Disabled from Migraine


I was severely ill and disabled 90% of the time for years before Emgality. I am seeking information on how my days w/migraine, which is to be expected, but a day increase during menstruation and a 2-day increase before the next dosage are to be expected. Has this been expressed by anyone else?

  1. Hello neverstoplooking4acure, thank you for reaching out. I hear what a difference Emgality is making in your migraine management! There are definitely those in the community on a CGRP who find that toward the end of the dose cycle before the next one is due they may have more breakthrough migraine symptoms. Given the way that hormones fluctuate during menstruation, it seems understandable that you might have breakthrough symptoms during that time as well. There are those in the community whose migraine symptoms are mostly hormonally based who have found they do not respond well to a CGRP. However, it is important to remember that everyone is unique and no two bodies are the same. I would encourage you to keep detailed records of these patterns and discuss them with your doctor at your next appointment. Please keep us posted on what you learn and how you are feeling. Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Hi neverstoplooking4acure- I am on Emgality, and I was previously on Aimovig- on both of them I continued to have breakthrough migraines during my cycle. My doctor did have a second preventative that is available specifically for menstrual migraines, I can't remember which one it was, but it had to be taken so many days before your cycle would begin, through your cycle. Perhaps something to discuss with your doctor. I hope you are able to find something that helps! ~Melanie (Migraine.com team member)

      or create an account to reply.